Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 290, NWS Norman, OK

June 6, 2005Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 6, 2005, 10:31 PM CDT for Ellis County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2005, 10:31 PM CDT (03:31 UTC)
Expired
Jun 6, 2005, 11:16 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 157 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 8:00 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 6, 8:00 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT MON JUN 6 2005

.UPDATE...
EVIDENCE IS MOUNTING THAT WELL-ORGANIZED MCS OVER THE PANHANDLES
AND WTEXAS WILL PROBABLY NOT DISSIPATE BEFORE MAKING IT TO WRN OK
LATER THIS EVENING. RECENT OB FROM GOODWELL MESONET SITE IN THE
CENT OK PANHANDLE REVEALS PRESENCE OF A VERY STRONG COLD POOL AND
SVR CRITERIA WINDS WITH PEAK GUST TO NEARLY 70 MPH. EVEN IF THE
MOST HIGHLY ORGANIZED PART OF THE MCS OVER THE NRN PANHANDLES
MISSES NW OK..AN OUTFLOW BOUNDARY WILL BE LEFT BEHIND FOR THE
DEVELOPING LLJ TO FOCUS ON ACROSS THE ERN PANHANDLES LATER TONITE.
DDC/AMA/MAF SOUNDINGS ARE ALL CONSIDERABLY UNSTABLE..AND SHUD
ALLOW FOR PERSISTENCE OF ACTIVITY FOR SEVERAL MORE HOURS EVEN
WITH LOSS OF HEATING..GIVEN STRONG COLD POOL. IN ADDITION..EVEN
THE OUN SOUNDING..ALTHOUGH CAPPED TO DEVELOPMENT OVERHEAD..IS NOT
PROHIBITIVELY CAPPED TO SOMETHING PROPAGATING EWD INTO CENTRAL OK
WELL AFTER MIDNIGHT. GIVEN PRESENCE OF STEEP LAPSE RATES AND
SHALLOW EARLY-NIGHT INVERSIONS..WE WILL ALSO NEED TO BE PREPARED
FOR THE POSSIBILITY OF HEAT BURSTS UNDER THE ANVIL REGION OF
MCS..ESP IF SYSTEM STARTS TO DECAY WHILE PUSHING INTO OK. HAVE
UPDATED FORECAST TO REFLECT ABOVE THINKING..PLACING POPS ACROSS
ROUGHLY THE WRN HALF OF THE OUN CWA OVERNITE. UPDATES OUT SHORTLY.
 MILLER

&&

.PREV DISCUSSION... (ISSUED 214 PM CDT MON JUN 6 2005)

DISCUSSION...
ALTHOUGH WE REMAIN IN SOUTHWEST FLOW THROUGH THE PERIOD.  BETTER
FLOW CONT TO BE TO OUR NORTH AS MAIN TROF REMAINS ACROSS WESTERN
CONUS WITH DISTURBANCES MOVING OUT OF CENTRAL ROCKIES INTO CENTRAL
AND NORTHERN PLAINS.  THERE ARE A COUPLE OF TIMES WE GET A SFC
TROF/COLD FRONT AND DRY LINE MAKING A RUN AT WESTERN/NORTHERN PARTS
OF AREA. FIRST IS WEDNESDAY AND THEN PERHAPS A BETTER CHANCE LATE
FRIDAY INTO SATURDAY.  THIS WILL KEEP POPS GOING... ESPECIALLY IN
THESE AREAS.  OVERALL PRECIP CHANCES REMAIN LOW AS WARM MID LEVELS
LIMIT TSTM POTENTIAL.

OTHERWISE WARM/HOT AND HUMID CONDITIONS TO CONT WITH BREEZY SOUTH
WINDS THROUGH NEXT WEEKEND.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 6, 8:33 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT MON JUN 6 2005

OKZ004>048-050>052-TXZ083>090-071200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...OVERNIGHT TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WESTERN
OKLAHOMA AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ALVA... TO SEILING... TO
ELK CITY... TO QUANAH TEXAS.

TIMING...
THE LEADING EDGE OF A COMPLEX OF THUNDERSTORMS IN THE PANHANDLES
WILL LIKELY ENTER FAR NORTHWEST OKLAHOMA BETWEEN BY 10 PM... AND
THEN CONTINUE EASTWARD INTO THE OVERNIGHT HOURS.  THE GREATEST
SEVERE WEATHER RISK IS EXPECTED BETWEEN 10 PM AND 2 AM.

EXPECTED WEATHER AND IMPACTS...
THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS FROM 60 TO 70 MPH.
A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE PENNY TO NICKEL SIZE
HAIL.

DISCUSSION...
THUNDERSTORMS REDEVELOPED EARLIER THIS AFTERNOON OVER EASTERN NEW
MEXICO... AND ARE MOVING TOWARD WESTERN OKLAHOMA. AT THEIR PRESENT
RATE OF SPEED... THESE STORMS WILL ENTER NORTHWEST OKLAHOMA BY 10
PM... AND REACH AREAS FARTHER EAST... FROM ALVA... TO ELK CITY AND
QUANAH... THROUGH THE MIDNIGHT TO 2 AM TIME PERIOD.  A STRONG COLD
POOL HAS BECOME ESTABLISHED WITH THIS COMPLEX OF THUNDERSTORMS...
AND WINDS IN EXCESS OF 70 MPH HAVE BEEN REPORTED IN THE CENTRAL
OKLAHOMA PANHANDLE. THE PRIMARY THREAT FROM THIS COMPLEX OF STORMS
WILL BE DAMAGING WINDS UP TO 70 MPH... WITH A SOMEWHAT LESSER THREAT
OF HAIL UP TO THE SIZE OF NICKELS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT BURSTS WILL BE POSSIBLE ACROSS THE WESTERN THIRD OF OKLAHOMA
AND PARTS OF WESTERN NORTH TEXAS AFTER 11 PM THIS EVENING. LOCAL
WIND GUSTS UP TO 50 MPH... ACCOMPANIED BY A SHARP RISE IN
TEMPERATURE AND A SHARP DROP IN HUMIDITY WILL OCCUR IN ANY HEAT
BURSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES...INCLUDING THE POTENTIAL FOR SEVERE WEATHER...
WILL INCREASE AGAIN ON TUESDAY AND WEDNESDAY OVER WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS...AND WILL INCREASE OVER THE REST OF
OKLAHOMA AND NORTH TEXAS LATE IN THE WEEK AND INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY JUNE 7.

 MILLER

In the hours before

Special weather statement, Jun 6, 8:47 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT MON JUN 6 2005

OKZ004-009-070215-
ELLIS OK-HARPER OK-
847 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM BEAVER TO BRYANS
CORNER TO NEAR PERRYTON AND PRINGLE.  THIS LINE OF STORMS HAS PRODUCED
WINDS OF 65 TO 75 MPH AND A RESENT GUSTS TO 50 MPH IN BEAVER.  THIS
LINE OF STORMS WILL ENTER FAR NORTHWEST HARPER COUNTY AROUND 930 PM
CDT.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SIX
Special weather statement, Jun 6, 8:47 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT MON JUN 6 2005

OKZ004-009-070215-
ELLIS OK-HARPER OK-
847 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM BEAVER TO BRYANS
CORNER TO NEAR PERRYTON AND PRINGLE.  THIS LINE OF STORMS HAS PRODUCED
WINDS OF 65 TO 75 MPH AND A RECENT GUSTS TO 50 MPH IN BEAVER.  THIS
LINE OF STORMS WILL ENTER FAR NORTHWEST HARPER COUNTY AROUND 930 PM
CDT.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SIX
Special weather statement, Jun 6, 9:20 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT MON JUN 6 2005

OKZ004-009-070245-
ELLIS OK-HARPER OK-
920 PM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 32 MILES NORTH OF
ROSSTON TO 27 MILES WEST OF CATESBY AT 920 PM CDT...MOVING NORTHEAST
AT 40 MPH.

WIND GUSTS TO 50 MPH ARE LIKELY.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:27 AM CDTSevere Thunderstorm WarningOUNRoger Mills48 min
Jun 7, 1:01 AM CDTSevere Thunderstorm WarningOUNBeckham44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.